Alert archive / Pennsylvania / Frost Advisories in 2024

Frost Advisory 13, NWS State College, PA

October 16, 202411 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Oct 16, 2024, 1:44 PM EDT for 11 counties in Pennsylvania. It took effect at Oct 17, 2024, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 1:44 PM EDT (17:44 UTC)
In effect from
Oct 17, 2024, 2:00 AM EDT
Expired
Oct 17, 2024, 8:28 AM EDT
In force
6 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Blair County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 103 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WWUS71 KCTP 161744
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
144 PM EDT Wed Oct 16 2024

PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-058-
170145-
/O.NEW.KCTP.FZ.W.0006.241017T0600Z-241017T1300Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Mifflin-Juniata-Tioga-Northern
Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Schuylkill-
Including the cities of Coudersport, Trout Run, Berwick, Lock
Haven, Clearfield, Wellsboro, Emporium, State College, DuBois,
Lewistown, Pottsville, Philipsburg, Warren, Mifflintown,
Mansfield, Laporte, Williamsport, Ridgway, Renovo, Shamokin,
Selinsgrove, St. Marys, Danville, Bloomsburg, Bradford,
Lewisburg, and Sunbury
144 PM EDT Wed Oct 16 2024

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures in the upper 20s and lower 30s 
  expected.

* WHERE...A portion of central Pennsylvania.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural interests should protect sensitive 
vegetation.

Potted plants should be brought inside.

&&

$$

PAZ024-033-034-170145-
/O.NEW.KCTP.FZ.W.0006.241017T0600Z-241017T1300Z/
Cambria-Somerset-Bedford-
Including the cities of Somerset, Bedford, and Johnstown
144 PM EDT Wed Oct 16 2024

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 degrees expected.

* WHERE...Bedford, Cambria, and Somerset Counties.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural interests should protect sensitive 
vegetation.

Potted plants should be brought inside.

&&

$$

PAZ025-026-035-036-056-057-059-063>066-170145-
/O.NEW.KCTP.FR.Y.0013.241017T0600Z-241017T1300Z/
Blair-Huntingdon-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-
Adams-York-Lancaster-
Including the cities of Altoona, Lebanon, Mount Union, Lancaster,
Huntingdon, Carlisle, McConnellsburg, Hershey, Chambersburg,
Gettysburg, York, Harrisburg, and Newport
144 PM EDT Wed Oct 16 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Temperatures approaching freezing will result in areas of 
  frost.

* WHERE...A portion of central Pennsylvania.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Near-ground freezing temperatures could kill uncovered sensitive 
outdoor vegetation.

Valley locations and sheltered areas will experience the coldest 
temperatures.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/statecollege

Dangelo
2 follow-up statements
693 
WWUS71 KCTP 170117
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
917 PM EDT Wed Oct 16 2024

PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-058-
171300-
/O.CON.KCTP.FZ.W.0006.241017T0600Z-241017T1300Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Mifflin-Juniata-Tioga-Northern
Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Schuylkill-
Including the cities of Lewisburg, Selinsgrove, Ridgway, Laporte,
Pottsville, Warren, DuBois, Danville, Mansfield, Wellsboro,
Shamokin, Mifflintown, Sunbury, Williamsport, St. Marys,
Philipsburg, Bloomsburg, State College, Lewistown, Renovo,
Clearfield, Trout Run, Coudersport, Emporium, Bradford, Berwick,
and Lock Haven
917 PM EDT Wed Oct 16 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures in the upper 20s and lower 30s 
  expected.

* WHERE...A portion of central Pennsylvania.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural interests should protect sensitive 
vegetation.

Potted plants should be brought inside.

&&

$$

PAZ024-033-034-171300-
/O.CON.KCTP.FZ.W.0006.241017T0600Z-241017T1300Z/
Cambria-Somerset-Bedford-
Including the cities of Bedford, Somerset, and Johnstown
917 PM EDT Wed Oct 16 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 degrees expected.

* WHERE...Bedford, Cambria, and Somerset Counties.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Freeze conditions could kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural interests should protect sensitive 
vegetation.

Potted plants should be brought inside.

&&

$$

PAZ025-026-035-036-056-057-059-063>066-171300-
/O.CON.KCTP.FR.Y.0013.241017T0600Z-241017T1300Z/
Blair-Huntingdon-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-
Adams-York-Lancaster-
Including the cities of Gettysburg, Newport, Lancaster, Altoona,
Carlisle, Chambersburg, Lebanon, Harrisburg, Mount Union, York,
McConnellsburg, Hershey, and Huntingdon
917 PM EDT Wed Oct 16 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Temperatures approaching freezing will result in frost 
  formation.

* WHERE...A portion of central Pennsylvania.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Near-ground freezing temperatures could kill uncovered 
  sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Valley locations and sheltered areas will experience the coldest 
temperatures.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/statecollege

DeVoir
738 
WWUS71 KCTP 171228
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
828 AM EDT Thu Oct 17 2024

PAZ004>006-010>012-017>019-024-027-028-033-034-037-041-042-045-046-
049>053-058-171330-
/O.CAN.KCTP.FZ.W.0006.000000T0000Z-241017T1300Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Mifflin-Juniata-Somerset-
Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Schuylkill-
Including the cities of Trout Run, Coudersport, Selinsgrove,
Johnstown, St. Marys, Bedford, Danville, Mifflintown, Renovo,
Clearfield, Warren, Mansfield, Berwick, Ridgway, Lock Haven,
Emporium, Wellsboro, Bloomsburg, State College, Williamsport,
Lewisburg, Somerset, Philipsburg, Sunbury, Pottsville, DuBois,
Lewistown, Laporte, Shamokin, and Bradford
828 AM EDT Thu Oct 17 2024

...FREEZE WARNING IS CANCELLED...

The temperatures are rising. 

A frost or freeze is possible again tonight.

$$

PAZ025-026-035-036-056-057-059-063>066-171330-
/O.CAN.KCTP.FR.Y.0013.000000T0000Z-241017T1300Z/
Blair-Huntingdon-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-
Adams-York-Lancaster-
Including the cities of Harrisburg, York, Hershey, Huntingdon,
Altoona, Mount Union, Carlisle, Gettysburg, Chambersburg,
Newport, Lebanon, Lancaster, and McConnellsburg
828 AM EDT Thu Oct 17 2024

...FROST ADVISORY IS CANCELLED...

The temperatures are rising. 

A frost or freeze is possible again tonight.

$$

For more information from the National Weather Service visit
http://weather.gov/statecollege

Dangelo

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 16, 11:35 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 16, 11:35 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
1135 AM EDT Wed Oct 16 2024

.SYNOPSIS...
* An upper level trough axis will move to the Mid Atlantic Coast
  this afternoon.
* A large ridge of high pressure at the surface will build
  northeast into the state and support widespread frost or
  freeze conditions both Thursday and Friday morning.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Clouds are breaking, but also expanding to the SE as expected.
The showers are not diminishing at the moment, and daytime
instability will not help this at all. Tweaks to sky (up) and
PoPs (up over the NW half) are the main changes.

Prev...
MRMS composite radar shows several bkn/disorganized bands
of Lake Effect Rain/orographically enhanced showers impacting
the NW MTNS early today.

Zero C wet bulb level is between about 500-1000 FT AGL early
today and this will support a mix of rain/wet snow...or all snow
showers on the ridges.

A light coating to even a few tenths of an inch of accumulation
is possible on the coldest elevated (and non-paved) objects and
surfaces by 13Z today.

Frost/freeze conditions are expected across much of the CWA
through the Mid Morning hours.

Subsidence inversion base decreases to 3-4 KFT this morning
and steadily decreases to AOB 1000 FT AGL early Thursday and
clouds will be nil in most places late today/this evening.

High temps today will range from the mid and upper 50s across
the Southeast part of the state to the mid and upper 40s across
the N and W Mtns.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Frost/freeze concerns dominate the forecast challenge for
tonight. At first look, the clouds look a little more persistent
in the most recent model runs. So, too many clouds over the NW
may again keep it difficult to drop cold enough to freeze and
even frost. Wind does stay >=4kts for a good part of the night,
too, in the Lower Susq. So, it's not an easy forecast. Collab
with the neighbors should help the forecast get easier with more
minds working on the problem.

Prev...
High pressure will move closer to PA by Thursday morning as
persistent northwest flow continues the pattern of cold
advection. Clearing skies and calm winds give high confidence in
more widespread freezing/frost conditions by daybreak Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Medium range guidance continues to support fair and much warmer
conditions late this week into the weekend, as an amplified
upper ridge builds over the Eastern CONUS. Surface high
pressure and associated dry air mass building into PA should
result in efficient radiational cooling at night into next
weekend, with frost/freeze concerns through at least Friday
morning. Abundant sunshine and moderating temps aloft should
result in progressively warmer days with highs getting back
above average by Friday. GEFS 2m temp anomalies indicate max
temps should be 5-10 degrees above average by next weekend,
translating to 65-70F over most of the region with additional
warming likely into early next week.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Ceilings are lifting some, and many places are already VFR.
Expect some more improvement, but brief --SHRA are still
possible thru the rest of the day for most terminals (not MDT &
LNS).

Prev...
VFR conditions continue this morning with the exception of
BFD/JST where MVFR/IFR ceilings will persist into the late
morning along with scattered rain and snow showers. Ceilings
will gradually rise to VFR across all of Central PA by 18Z. The
afternoon will feature partly cloudy skies with northwest winds
that may gust to 15-20 knots.

High pressure building in from the west will provide mainly
clear skies across the most of the region into Thursday
morning, but cloud cover will stick around across the southwest.
The HREF shows a 50-80% chance of MVFR ceilings developing at
JST after 06Z.

Outlook...

Thu-Sun...VFR/no sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Lambert/DeVoir/Dangelo
SHORT TERM...Lambert/DeVoir/Dangelo
LONG TERM...DeVoir/Fitzgerald/Gartner
AVIATION...Bauco
Hazardous weather outlook, Oct 16, 8:24 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
824 AM EDT Wed Oct 16 2024

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-171230-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
824 AM EDT Wed Oct 16 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A frost or freeze is possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost or freeze conditions are possible each morning through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056>059-063>066-171230-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
824 AM EDT Wed Oct 16 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Frost is possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Patchy frost is possible each morning through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 1:44 PM EDTFreeze WarningCTPBedford, Cambria, Cameron, Centre, Clearfield, Clinton and 16 more19 hr

Nearby

Frost Advisories in Pennsylvania, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.